A bone of contention in drug-induced osteomalacia
Long-term therapy with some antiepileptic drugs and antibiotics can cause osteomalacia, a condition marked by softening of the bones that is usually the result of vitamin D and calcium deficiency. However, the molecular mechanism of drug-induced osteomalacia remains unclear. In a study appearing online on May 11 in advance of print publication in the June issue of the Journal of Clinical Investigation, Kenneth Thummel and colleagues from the University of Washington report that the adverse effect on bone mineral density of these drugs occurs through their activation of the steroid and xenobiotic receptor (SXR), which induces expression of the enzyme CYP3A4 that breaks down vitamin D, diminishing its beneficial effects on bone, and resulting in osteomalacia.
The biologically active forms of vitamin D are broken down to biologically inactive products by the enzyme CYP24, which itself is regulated by the vitamin D receptor (VDR). A 2005 study by another research group that also appeared in the JCI reported that activation of SXR induced CYP24 expression in mice, which would explain an increase in vitamin D breakdown and the resulting osteomalacia observed in individuals taking some SXR-activating antiepileptic drugs or antibiotics. In contrast, the current study by Thummel et al. found that SXR does not induce CYP24 expression in mice to any appreciable extent. Instead, SXR inhibited VDR-mediated CYP24 activity. They also found that treatment of humans with the SXR-activating antibiotic rifampicin had no effect on CYP24 expression, but did increase expression of another enzyme that breaks down vitamin D CYP3A4. The authors conclude that while SXR negatively regulates CYP24 expression and subsequent vitamin D breakdown, it can also enhance vitamin D hydroxylation and breakdown by inducing the expression of CYP3A4. This explains how SXR activators can cause osteomalacia. The s
Contact: Brooke Grindlinger
Journal of Clinical Investigation